Nebraska, 2014Drought in Nebraska, March 1 to 31, 2014
March 1 to 31, 2014 · NWS GLD · 3 events in 3 counties and zones
No change in the drought status during March for all of southwest Nebraska. The area continues to be rated as being in D2 (Severe) to D3 (Extreme) drought.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
No change in the drought status during March for all of southwest Nebraska. The area continues to be rated as being in D2 (Severe) to D3 (Extreme) drought. Precipitation ranged from 0.20 to 0.60 inches at cooperative observer sites, which was an inch below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Feb 28, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1025 PM MST FRI FEB 28 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1238 PM MST FRI FEB 28 2014
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE SHORT TERM
PERIOD FOR A WINTRY MIX.
MAIN CHALLENGE FOR THE SHORT TERM IS THE WINTRY MIX EXPECTED
TONIGHT AND THROUGH THE DAY ON SATURDAY. A COLD FRONT HAS ALREADY
BEGUN TO MOVE THROUGH THE AREA...THE TEMPERATURE IN GOODLAND HAS
DROPPED FROM 58 DEGREES TO 42 DEGREES IN THE PAST COUPLE HOURS.
FROM HERE ON OUT...TEMPERATURES WILL CONTINUE TO DROP THROUGH THE
AFTERNOON. AS COLD ARCTIC AIR MAKES ITS WAY IN...A WARM LAYER OF
AIR ALOFT AROUND 750 MB WILL MOVE OVER THE COLD AIR AT THE
SURFACE. THIS WILL BRING THE CHANCE FOR A MIXTURE OF PRECIPITATION
TYPES. FREEZING DRIZZLE WILL START OUT THE EVENING AROUND 03Z IN
THE NORTH IN YUMA COUNTY COLORADO AND SOUTHWEST NEBRASKA. THE
FREEZING DRIZZLE WILL SHIFT SOUTHWARD THROUGH THE ENTIRE REGION
OVERNIGHT WITH SLEET AND SNOW MIXING IN DURING THE EARLY MORNING
HOURS INTO THE DAY ON SATURDAY. THE WINTRY MIX COULD RESULT IN
ICE ACCUMULATIONS OF A FEW TENTHS OF INCH. THIN LAYERS OF ICE
BUILT UP ON ROADS AND OTHER SURFACES CAN CAUSE HAZARDOUS TRAVEL
CONDITIONS. ALSO...PRECIPITATION SHOULD TRANSITION TO ALL SNOW
BEYOND THE SHORT TERM PERIOD WHICH COULD CREATE HAZARDOUS
CONDITIONS WITH SNOW PACKED ROADS AND ICE UNDER SNOW ON ROADWAYS.
TEMPERATURES WERE THE NEXT CONCERN...WITH LOWS TONIGHT DROPPING
INTO THE SINGLE DIGITS AND LOW TEENS. HIGHS TOMORROW LOOK SIMILAR
TO LOWS TONIGHT...ONLY REACHING THE SINGLE DIGITS TO UPPER TEENS
FURTHER SOUTH AND WEST. DECIDED TO GO WITH THE COLDER MODEL
GUIDANCE FOR TEMPERATURES TOMORROW SINCE THE ARCTIC AIR
CONTINUES TO PUSH INTO THE REGION AHEAD OF AN ARCTIC SURFACE HIGH.
EASTERLY SURFACE WINDS AT 10 TO 20 MPH GUSTING UP TO 30 MPH WILL
BRING WIND CHILLS TO BELOW ZERO TONIGHT AND DROPPING TO AROUND 15
BELOW ZERO SATURDAY MORNING IN THE NORTHERN COUNTIES. WIND CHILLS
WILL IMPROVE SLIGHTLY ON SATURDAY AFTERNOON BUT WILL DECLINE TO
NEAR 15 BELOW ZERO AGAIN AFTER THE SHORT TERM PERIOD.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 203 PM MST FRI FEB 28 2014
WINTER WEATHER ADVISORY CONTINUES THROUGH SUNDAY AFTERNOON. SNOW
ACCUMULATIONS IN THE 2-4" RANGE CURRENTLY FORECAST BY THE END OF
SUNDAY AFTERNOON...WITH THE MAJORITY OF THE SNOW FALLING BETWEEN
MIDNIGHT SATURDAY NIGHT AND MIDDAY SUNDAY.
SATURDAY NIGHT-SUNDAY NIGHT...THE TRANSITION TO ALL SNOW SHOULD
HAPPEN QUICKLY AROUND SUNSET SATURDAY FOR LOCATIONS STILL
EXPERIENCING A WINTRY MIX. NAM DOES HINT AT WARM LAYER
LINGERING IN THE SOUTHEAST WHICH COULD SUPPORT BRIEF SLEET/SNOW
MIX A LITTLE LONGER...THOUGH DOES SEEM TO BE AN OUTLIER ON THE
TIMING OF THIS WARM LAYER. MOISTURE/ENERGY ALOFT INCREASES THROUGH
SUNDAY NIGHT WITH STRONG UPPER LEVEL JET AHEAD OF MAIN TROUGH AXIS
PASSING OVER OUR CWA AFTER MIDNIGHT SATURDAY NIGHT THROUGH MIDDAY
SUNDAY. MODELS SHOWING POSSIBLE DEFORMATION BAND FORMING ALONG AND
SOUTH OF THE I-70 CORRIDOR AS FRONTOGENETICAL FORCING/INSTABILITY
INCREASES JUST NORTH OF UPPER TROUGH. SOUNDINGS ARE COMPLETELY
SATURATED THROUGH THE DENDRITIC ZONE...SO SNOW RATES MAY BE VERY
GOOD WITH THIS BAND (ESPECIALLY IF INSTABILITY IS REALIZED).
REGARDING AMOUNTS...I DID GO A LITTLE HIGHER ON AMOUNTS THAN MODEL
CONSENSUS...HOWEVER THERE IS STILL SOME SPREAD ON EXACT POSITION
OF HEAVIER BAND AND WITH HIGH SNOW TO LIQUID RATIOS EVEN LIGHT QPF
AMOUNTS WOULD TRANSLATE TO SNOW ACCUMULATIONS IN THE 1 TO 3"
RANGE. I COULD CERTAINLY SEE AMOUNTS APPROACH WARNING CRITERIA
WHERE HEAVIEST BAND LINGERS (CURRENTLY FAVORING LOCATIONS SOUTH OF
OUR CWA). NAM ACTUALLY LINGERS THIS FEATURE LONGER THAN OTHER
GUIDANCE SATURDAY AFTERNOON...HOWEVER WITH ALL MODELS SHOWING
CONFLUENCE (LARGE SCALE SUBSIDENCE) IMMEDIATELY BEHIND TROUGH WE
SHOULD SEE A DECREASING TREND IN COVERAGE/INTENSITY. MEASURABLE
SNOW PRETTY WELL ENDING BY SUNSET SUNDAY. THERE DOES APPEAR TO BE
SOME LINGERING MOISTURE/WEAK FORCING MOVING BACK THROUGH THE
REGION OVERNIGHT SUNDAY...SO I LEFT MENTION OF FLURRIES IN PLACE.
WIND CHILL VALUES WILL ONCE AGAIN COME CLOSE TO ADVISORY CRITERIA
(-15F OR COLDER) OVER PARTS OF THE CWA SUNDAY NIGHT...HOWEVER WITH
VERY LIGHT WINDS AND TEMPS NOT QUITE AS COLD IT MAY BE HARD TO
REALIZE THESE LOWER WIND CHILL VALUES.
MONDAY-THURSDAY...RISING HEIGHTS WITH ZONAL FLOW ALONG WITH RIDGE
BUILDING INTO THE INTER-MOUNTAIN WEST SHOULD HELP SCOUR OUT THE
SHALLOW ARCTIC AIR MASS AND MODELS CONTINUE TO SHOW WARMING TREND
THROUGH THE MIDDLE OF NEXT WEEK. MODELS IN DECENT AGREEMENT ON VERY
COMFORTABLE TEMPERATURES ON THURSDAY WITH HIGHS IN THE 60S.
MEASURABLE PRECIP CHANCES ARE VERY LOW THROUGH THESE
PERIOD...THOUGH A QUICK MOVING SHORTWAVE TROUGH MAY PRODUCE A
FEW SPRINKLES/FLURRIES TUESDAY NIGHT AND WEDNESDAY MORNING.
THURSDAY NIGHT-FRIDAY...MODELS ADVERTISING A TOUGH MOVING FROM PAC
NW INTO ROCKIES/PLAINS WITH ANOTHER COLD FRONT MOVING SOUTH OVER
THE CWA BY NEXT WEEKEND. THIS FRONT WOULD BE MUCH WEAKER THAN
CURRENT FRONT WE ARE DEALING WITH...THOUGH WE WOULD SEE A RETURN
TO BELOW NORMAL TEMPERATURES. THERE IS STILL A LOT OF SPREAD
REGARDING TIMING/EVOLUTION OF THIS PATTERN...SO I WASNT CONFIDENT
ENOUGH TO LATCH ONTO ONE PARTICULAR SOLUTION. I KEPT FORECAST IN
LINE WITH MODEL CONSENSUS WHICH HAS INCREASING PRECIP CHANCES
THURSDAY NIGHT-FRIDAY (20-30 POPS)...AND COOLING TREND STARTING
FRIDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1025 PM MST FRI FEB 28 2014
VERY DIFFICULT FORECAST FOR BOTH KGLD AND KMCK. WHAT WE CAN SAY
WITH SOME CONFIDENCE IS CIGS WILL BE MVFR-IFR THROUGH THE PERIOD.
KGLD...EAST WINDS 10-15KTS TO VEER SLIGHTLY TO THE EAST/SOUTHEAST
BY 12Z THEN SLOWLY BACK TO THE NORTHEAST AND INCREASE 15G25KTS OR
SO THROUGH THE DAY. GUSTS SHOULD DISSIPATE SHORTLY AFTER 00Z OR SO
WITH PRIMARY WIND FROM THE NORTHEAST AROUND 10KTS. PRECIP
TYPE/INTENSITY WILL BE CHALLENGING. NOT EXPECTING PRECIP TIL THE
09Z-12Z TIMEFRAME WHEN LOW LEVEL CONVERGENCE INCREASES A BIT AND
REMAINS SO THROUGH MUCH OF THE DAY. SHOULD SEE A MIX OF -FZDZSN
INITIALLY WITH POSSIBLY A TRANSITION TO -PLSN AFTER 15Z OR SO WITH
LIGHT SNOW EXPECTED BY LATE MORNING THROUGH THE REST OF THE TAF
PERIOD. SOME FOG/MIST ALSO EXPECTED. CONFIDENCE IS LOW.
KMCK...NORTHEAST WINDS AROUND 15KTS EXPECTED TO VEER SLIGHTLY TO
THE EAST BY 09Z AND REMAIN SO WHILE ALSO BECOMING GUSTY FROM 15Z
THROUGH THE DAY THEN DECREASE TOWARD 10KTS AFTER SUNSET. PRECIP
TYPE SHOULD BE ALL SNOW. CONFIDENCE IN TIMING IS LOW.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 5 PM MST /6 PM CST/ SUNDAY FOR
KSZ001>004-013>016-027>029-041-042.
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR COZ090>092.
NE...WINTER WEATHER ADVISORY UNTIL 5 PM MST /6 PM CST/ SUNDAY FOR
NEZ079>081.
&&
SHORT TERM...ALW
LONG TERM...DR
AVIATION...99Hazardous weather outlook, Feb 28, 6:10 AM CST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
510 AM MST FRI FEB 28 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
510 AM MST FRI FEB 28 2014 /610 AM CST FRI FEB 28 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS. BEHIND THE FRONT...NORTH WINDS COULD GUST
INTO THE 40 TO 45 MPH RANGE.
DURING THE NIGHT...PATCHY FREEZING FOG AND FREEZING DRIZZLE WILL
DEVELOP. SOME VERY LIGHT SNOW COULD ALSO DEVELOP LATER IN THE NIGHT.
THIS COULD CAUSE AREA ROADWAYS TO BECOME SLICK AS THE NIGHT PROGRESSES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THROUGH THE EVENING HOURS ON SATURDAY...A MIXTURE OF LIGHT SNOW...
FREEZING DRIZZLE...AND EVEN SLEET WILL OCCUR ACROSS THE AREA. THE
PRECIPITATION WILL BECOME ALL SNOW DURING THE OVERNIGHT HOURS. THE
LIGHT SNOW WILL CONTINUE INTO SUNDAY WITH THE SNOW ENDING FROM LATE
IN THE AFTERNOON INTO THE EARLY EVENING. BY THE TIME THE PRECIPITATION
ENDS ON SUNDAY... ICE ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW A
TENTH OF AN INCH WHILE SNOWFALL WILL BE 1 TO 3 INCHES. AS A RESULT
OF THIS PRECIPITATION...TRAVEL COULD BECOME MORE DIFFICULT ACROSS
THE REGION.
VERY LOW WIND CHILL READINGS BETWEEN 10 BELOW TO 20 BELOW ZERO ARE
POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT OVER MOST OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
BULLER
Drought, Hitchcock
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Hitchcock county is rated as being in D2 (Severe) drought.
Drought, Red Willow
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Red Willow county is rated as being in D3 (Extreme) drought.
Drought, Dundy
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Dundy forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Dundy county is rated as being in D2 (Severe) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Tornado and Flood in Arizona, March 1 to 2, 2014$165,000 · EF0 · 10 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507284, 507285, 507283.